Nearly a year after U.S. consumers were cautioned against treating children with homeopathic teething tablets and gels, scientists in Europe are warning that the “promotion and use of homeopathic products risks significant harms”.
The European Academies Science Advisory Council (EASAC) is an umbrella organization representing 29 national academies in Europe, including the Royal Society in the UK.
In a 12-page statement issued last month, the EASAC came out strongly against the use of homeopathic medications, concluding that such drugs offer nothing more than a placebo effect, and could even cause patients to delay or avoid vital legitimate treatments.
The group also made four key recommendations regarding the handling of homeopathic medications:
Last September, the U.S. Food & Drug Administration (FDA) issued a consumer alert cautioning parents and caregivers against the use of homeopathic teething remedies in infants and children, after such products had been implicated in 10 infant deaths and hundreds of adverse event reports potentially associated with belladonna poisoning.
Belladonna is often used homeopathic medications due to its sedative effects. However, exposure to excessive amounts of belladonna can prove toxic for children, leading to:
Several retailers, including CVS and Target, responded to the FDA warning by removing homeopathic teething tablets and gels from their store shells.
In November 2016, Raritan Pharmaceuticals announced a recall of its homeopathic teething tablets and ear pain remedies after testing confirmed that the products might contain inconsistent amounts of belladonna.
Hyland’s Homeopathic stopped selling its teething remedies in the U.S. shortly after the FDA issued its warning. However, it resisted issuing a teething tablets recall until April 2017, after FDA testing confirmed that the products might contain inconsistent amounts of belladonna and made a formal request that Hyland’s recall its homeopathic teething medications.
Hyland’s had also announced a teething tablet recall in 2010, after the products were linked to a number of adverse events. The pills involved in that recall were also found to contain inconsistent amounts of belladonna.